Iowa, 2002

Hail in Iowa, June 18, 2002

June 18, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 3:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 3:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CDT TUE JUN 18 2002

THE MAIN FORECAST PROBLEMS ARE CHANCES OF CONVECTION AND FORECAST
HIGH TEMPERATURES.

SORT OF A COMPLEX FCST PROBLEM IN THE NEAR TERM AS THE UPR AIR
PATTERN TRANSITIONS FROM NW FLOW ALOFT TO MORE SOUTHWESTERLY FLOW.
LOW LEVEL MOISTURE HAS BEEN RETURNING NORTHWARD...BUT SLOWLY DUE TO
CONTINUED RIDGING IN THE GULF OF MEXICO.  MOISTURE AXIS AT 850 MB IS
JUST TO THE WEST.  THIS IS WHERE THUNDERSTORMS ARE DEVELOPING ON THE
NOSE OF THE LOW LEVEL JET AND STRONG WARM ADVECTION.   CORFIDI
VECTORS INDICATE THAT THIS ACTIVITY WILL CONTINUE MOVING SOUTHEAST.

FORECAST FOR TODAY WILL BE OF SCATTERED THUNDERSTORMS THIS MORNING
MAINLY IN SOUTHEAST NEBRASKA.  AS LOW LEVEL JET WEAKENS BY
MIDDAY...THUNDERSTORM THREAT WILL DIMINISH AND TEMPERATURES SHOULD
WARM UP INTO THE UPPER 80S.  90S NOT UNUSUAL IN SOUTHWEST ZONES AS
850 TEMPS WILL BE ABOVE 20.  BY TONIGHT...LOW LEVEL JET STRENGTHENS
FURTHER EAST OVER THE OAX CWA AND IS MUCH STRONGER THAN THIS
MORNINGS WITH MESOETA PREDICTING 50+ KT JET MAX. BECAUSE PSEUDO
WARM FRONT BOUNDARY WILL BE IN THE NORTHERN PART OF THE
CWA...STRONGEST LOW LEVEL CONVERGENCE WILL BE IN THE NORTH.
THUS....I HAVE A HIGH PROBABILITY OF THUNDERSTORMS IN THAT AREA.

WEDNESDAY LOOKS LIKE A SUNNY AND HOT DAY OVER MUCH OF THE EAST UNTIL
A COLD FRONT MOVES INTO THE NORTHWEST.  ANY CAP SHOULD BE BROKEN
ALONG THE FRONT AND THUNDERSTORMS ARE LIKELY.

SLIGHTLY COOLER TEMPS EXPECTED ON THURSDAY AND FRIDAY AS FRONT
STALLS OUT ACROSS SOUTHERN NEBRASKA AND IOWA.  HAVE INCLUDED CHANCE
OF THUNDERSTORMS BROTH DAYS AS ELEVATED STORMS SEEM LIKELY NORTH AND
ALONG THE FRONT.

FRONT LIFTS NORTH ON SATURDAY...BUT LEFT CHANCE OF THUNDERSTORMS IN
FORECAST AS NEXT WEAK FRONT MOVES IN FROM WEST ON SATURDAY NIGHT
INTO SUNDAY.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, Jun 18, 4:57 AM CST, 2 hours 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 AM CDT TUE JUN 18 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY AND TONIGHT.

A WARM...UNSTABLE AIR MASS IS OVER THE AREA.  THUNDERSTORMS HAVE
FORMED NORTH OF A WEAK FRONTAL BOUNDARY OVER NORTHERN KANSAS.
THESE STORMS MAY BRIEFLY PRODUCE LARGE HAIL THIS MORNING OVER THE
AREA.

AS THIS BOUNDARY LIFTS NORTHWARD DURING THE DAY ...OTHER
THUNDERSTORMS MAY DEVELOP ALONG OR NORTH OF IT.  DUE TO FAVORABLE
WIND SHEAR AND INSTABILITY...SOME OF THESE STORMS MAY BECOME
SEVERE.  THE PRIMARY HAZARD FROM THESE STORMS IS LARGE HAIL AND
DAMAGING WIND.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH

The radar

The Omaha radar (KOAX), 101 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 18, 7:15 AM CST
Where
Montgomery County, Red Oak
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304013.